Alert archive / New York / Snow Squall Warnings in 2018

Snow Squall Warning 9, NWS Albany, NY

December 17, 20185 counties in New York

NWS Albany, NY issued this snow squall warning at Dec 17, 2018, 7:05 PM EST for 5 counties in New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2018, 7:05 PM EST (00:05 UTC)
Expired
Dec 17, 2018, 7:45 PM EST
In force
40 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

Counties Albany County, NY, Fulton County, NY, Montgomery County, NY, Schenectady County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 33 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS51 KALY 180006
SQWALY

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Albany NY
705 PM EST Mon Dec 17 2018

NYC001-035-057-093-095-180045-
/O.NEW.KALY.SQ.W.0009.181218T0005Z-181218T0045Z/
Schenectady NY-Albany NY-Fulton NY-Schoharie NY-Montgomery NY-
705 PM EST Mon Dec 17 2018

The National Weather Service in Albany has issued a

* Snow Squall Warning for...
  Southwestern Schenectady County in east central New York...
  Northwestern Albany County in east central New York...
  Southwestern Fulton County in eastern New York...
  Northeastern Schoharie County in east central New York...
  Central Montgomery County in eastern New York...

* Until 745 PM EST.

* At 705 PM EST, a dangerous snow squall was located along a line
  extending from Ephratah to north of Central Bridge to
  Berne, moving southeast at 25 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 88 between exits 24 and 25.
   Interstate 90 near exit 25a, and between exits 27 and 28.

This snow squalls will be near...
  Berne around 710 PM EST.
  Delanson around 720 PM EST.
  Duanesburg and Tribes Hill around 730 PM EST.
  Fort Johnson around 735 PM EST.
  Amsterdam and Altamont around 740 PM EST.

Other locations impacted by this snow squall include Charleston,
Clarksville, East Berne, Shoefelt Corners, Fultonville, Church
Corners, Rockwell Corners, West Berne, Gifford and Young Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.

&&

LAT...LON 4303 7431 4298 7420 4282 7401 4252 7391
      4252 7419 4284 7438 4304 7470
TIME...MOT...LOC 0005Z 286DEG 22KT 4299 7451 4280 7430 4265 7412 

$$

JPV

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this snow squall warning went out at Dec 17, 4:16 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 17, 4:16 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
416 PM EST Mon Dec 17 2018

.SYNOPSIS...
A strong cold front will move across the region
tonight with isolated to scattered snow showers.  Blustery and cold
conditions will occur overnight into Tuesday in the wake of the
front.  High pressure will build in from the Great Lakes Region
Tuesday night into Wednesday with temperatures rising back to
seasonal levels.  The next period of unsettled weather returns
Thursday night into early in the weekend with the next storm system.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 415 PM EST...An initial wind shift/cold frontal boundary
and a mid and upper-level trough axis moved across the region in
the late morning into the early to afternoon. A mixture of rain
and snow showers elevation dependent and depending how warm the
boundary got occurred across the region. Some wind gusts in the
25 to 35 mph range also occurred.

A secondary cold front or arctic cold frontal boundary is moving
towards the eastern Great lakes corridor and the St Lawrence
River Valley late this afternoon. A strong push of cold
advection occurs with this front. There is also a strong mid
and upper level short-wave seen in the water vapor loop moving
east of Georgian Bay. Sfc dewpts fall off into the teens and the
winds will further shift to the northwest when this boundary and
disturbance moves through.

Some snow showers tapping Lake Ontario moisture are possible.
The lack of instability and deeper moisture will likely limit
snow squall potential. Perhaps an isolated one is possible in
the 23Z to 02Z time frame over the western Adirondacks and
possible into the western Mohawk Valley. The low-level and
boundary layer flow shifting to the northwest will favor some
narrow fragmented multibands that will impact locations
predominately west of the Hudson River Valley, such as the
western Adirondacks initially, and then the Mohawk Valley,
Schoharie Valley and eastern Catskills. Snow accumulations will
range from a few tenths of an inch to perhaps a couple of inches
over the western Adirondacks due to orographic enhancement.
Also, some W/NW flow upslope snow showers are possible along the
western spine of the southern Greens/northern
Berkshires/northern Taconics early this evening with the frontal
passage an in its wake briefly, but the NAM/GFS latest Froude
numbers favor the 1-2 range in these locations, which is fairly
unblocked where pcpn falls close to the mountain ridge or on
the lee side. Some light accums in the few tenths to inch or so
range are possible tonight.

Some of the snow showers or flurries may get into the Capital
Region and Upper Hudson Valley, as well as the Taconics, but
accumulations will be light with a coating to a few tenths of an
inch.

It will be blustery tonight in the wake of the frontal passage
and the sfc pressure gradient strengthening between low pressure
near the Canadian Maritimes and high pressure over south central
Ontario. The 925 hPa winds increase to 25-35 kts. We may mix
some wind gusts of 30-35 kts in the 1-2 kft AGL layer to the
sfc, but it will be at night and partly to mostly cloudy, so
expect northwest winds of 15 to 25 mph with some gusts in the
25-35 mph range (possibly a few gusts around 40 mph in the
highest terrain). H850 temps fall to -9C to -12C tonight, as
well as the H850 temps to -13C to -17C. Lows due to the strong
cold advection will be upper teens to lower 20s in the lower
elevations, and single digits to mid/upper teens over the
hills/mtns. Wind chills fall into the single digits/lower teens
with some below zero readings over the higher terrain.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tomorrow...Blustery and cold conditions will prevail with
northwest flow aloft, as the upper level trough continues to
move downstream. The subsidence inversion lowers quickly in the
morning which ends any lake effect or upslope snow showers and
flurries. Good mixing/transport of momentum from aloft, and a
decent pressure gradient between the sfc anticyclone ridging in
from the west, and the departing cyclone near the Canadian
Maritimes will allow for NW/N winds of 10-25 mph with some gusts
in the 30-35+ mph range. We went closer to the colder EC MOS
temps, and the blend which was about 5 degrees colder than the
MAV and MET MOS values. Partly/mostly cloudy conditions trend to
partly/mostly sunny with the sfc high building. The H850 temp
anomaly of 1 to 2 STD DEVS below normal on the GEFS will only be
over the region for a day. Highs will run 5-10 degrees below
normal with highs in the mid and upper 20s in the valleys,
except the mid Hudson Valley/NW CT where a few lower 30s are
possible, and mid teens to lower 20s over the mountains.

Tue night...High pressure builds in from the eastern Great Lakes
Region and Midwest over the Northeast with clear/mostly clear
skies and diminishing winds to light to calm. Excellent
radiational cooling is likely with lows falling into the single
digits and teens, though a few below zero readings are possible
in the southern Adirondacks where the snow pack is a bit deeper.

Wed-Wed night...Temps moderate back closer to seasonal levels
with high pressure building in from the south and east with fair
weather and sunshine. Increasing mid and upper level heights
will be working into the region. H850 temps rise back to 0C to
+3C. A light south/southeast return flow occurs with the sfc
high drifting offshore. Highs will be in the upper 20s to upper
30s over the forecast area with a few 40F readings possible in
the mid Hudson valley. If the winds decouple Wed night temps
could fall off early into the upper teens to lower to mid 20s.
Some cirrus moving in with the increasing low and mid level warm
advection, may allow temps to rise slightly overnight, after
dropping off early.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The period starts out on Thursday with models in good agreement
indicating a highly amplified flow patter with an upper level ridge
axis positioned along the mid Atlantic and New England coast, and a
deep upper level trough/closed low over the ARKLATEX region. Through
the day Thursday, our area will still be under the influence of the
upper ridge, with a light S-SW flow. This will result in dry
conditions and temperatures warming into the upper 30s to mid 40s
across much of the region.

Unsettled weather is then expected to arrive Thursday night, as the
aforementioned upper low pushes eastward across the Gulf Coast
states, with the large amplitude trough results in considerable
strengthening of S-SE flow aloft along the east coast into our
region. Strong diffluence aloft and low-level moisture flux will
likely result in widespread precipitation to develop and affect the
entire region. Surface temps may start out around or slightly below
freezing in some of the typical sheltered higher elevation valleys,
which could result in a brief period of freezing rain at the onset.
However, the bulk of the precip type for most of the area should be
plain rain as temps warm through the 30s Thursday night.

Two main concerns with the system are the potential for heavy
rainfall and also strong S-SE winds. The time frame for moderate to
heavy rainfall looks to be late Thursday night through much of
Friday, as the closed low tracks northward along or just west of the
southern/central Appalachians and the system's occluded front only
gradually pushes eastward during this time. the 12Z GEFS is forecast
a surge of at least +3 to +4 STDEV moisture flux at 850 mb, with
PWAT of around +2 to +3 STDEV and easterly/southerly wind anomalies
of between +2 to +4 STDEV. This points to not only a heavy rain
threat, but also potential for flooding given temps expected to warm
into the 40s to perhaps 50s in some areas, with QPF and snowmelt
possibly both contributing factors to runoff. This will have to be
watched, as some guidance is suggesting 1-2 inches of rainfall with
this system. The strong S-SE winds may require wind headline for
favored areas that typically mix down strong wind in this type of
flow regime, such as the Taconics, southern Greens and Berkshires.

The upper low is forecast to move through Friday night into
Saturday, with a trailing cold front associated with the surface low
tracking NE across southern Quebec. GFS/ECMWF are in fairly good
agreement with regards to the synoptic scale features, but differ
with smaller scale details, including QPF. Once the cold front moves
through, ptype will transition to snow showers in the mountains and
rain/snow showers in valleys based on diurnal trends Saturday
through Sunday. Best chances for additional precip will be across
the higher terrain of the western Adirondacks and southern Greens.

Zonal flow within a broad upper level trough is expected to set up
for Sunday night early next week, with possible short wave passage
on Monday may result in some light snow or snow showers.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
An upper level disturbance and a cold front will move across
eastern NY and western New England this afternoon into the early
evening. Blustery and cold conditions in the wake of the arctic
cold front will persist overnight into tomorrow.

MVFR cigs continue periodically at KALB/KGFL with low MVFR cigs
at KPSF early this afternoon. The best chance of a rain/snow
shower threat will be at KGFL/KPSF in the early to mid pm. We
placed some MVFR conditions at KGFL and IFR at KPSF. VCSH groups
were kept in the KALB. A brief passing rain or snow shower is
possible at KALB. The winds will increase from the west to
northwest at 10-16kts with some initial gusts to 20-25 kts with
the first front in the mid pm.

Some upslope snow showers are possible at KPSF tonight, but we
have kept VCSH groups with MVFR cigs. KGFL/KALB/KPOU should
remain VFR with CIGS in the 3.5-4 kft AGL range. A secondary
cold front and strong upper level disturbance moves through
early this evening with the winds veering to the northwest and
becoming gusty between 00Z-05Z/TUE. The winds will be from the
northwest at 12-20 kts with some gusts 25-30 kts with the higher
gusts at KALB/KPSF. The blustery conditions will continue
through TUE morning. The skies will become scattered to broken
with bases 3.5-5 kft AGL with the subsidence in the wake of the
front, and the approaching sfc high to the west in the mid to
late morning.

Outlook...

Tuesday Night to Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Definite RA.
Friday:High Operational Impact. Definite RA.
Friday Night: Moderate Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
No significant hydro problems are expected into Thursday.

A arctic cold front will bring some isolated to scattered snow
showers to the region tonight. Snowfall amounts will be light,
and liquid equivalent amounts will be a few hundredths to a
tenth of an inch of less. Flows will continue to lower tonight
in the colder air mass.

Cold and dry weather is expected Tuesday into Thursday (Temps
well below freezing each night). Below normal temps tonight
into Thursday morning will allow some ice to form and thicken
on rivers, lakes, streams, creeks, and ponds.

A storm system will bring a widespread steady, soaking rainfall
to the region for Thursday night through Friday. There is still
some uncertainty regarding exact amounts, but current guidance
forecasts show an inch or more of rain is possible, with some
enhanced higher amounts across the mountains. This would allow
for at least within bank rises on rivers and streams,
especially considering there may be some snow melt due to mild
temperatures, and strong southeast winds as well. It's still
unclear if this runoff would be enough to cause any flooding, as
it will ultimately depend on just how much rainfall occurs. The
latest MMEFS guidance has a few points get to alert or caution
stage.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...Wasula
HYDROLOGY...Frugis/Wasula
Hazardous weather outlook, Dec 17, 4:27 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
427 PM EST Mon Dec 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
427 PM EST Mon Dec 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A brief period of freezing rain is possible north of the Mohawk
Valley and Capital Region Thursday night.

A storm system will bring a widespread moderate to heavy rainfall to
the region Thursday night through Friday. Gusty winds may accompany
this storm, especially for the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 17, 4:42 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albany NY
442 PM EST MON DEC 17 2018

MAZ001-VTZ013-014-172215-
Northern Berkshire-Western Windham-Bennington-
442 PM EST MON DEC 17 2018

...HEAVY SNOW SHOWERS WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN BENNINGTON AND SOUTHWESTERN WINDHAM COUNTIES...

At 438 PM EST, an area of heavy snow showers was located over
Stamford, or 7 miles north of North Adams, moving southeast at 25
mph.

Winds of 30 mph are possible with the heavy snow showers and
visibilities reduced to less than a quarter mile briefly.

This area of heavy snow will be near...
  North Adams around 445 PM EST.
  Readsboro around 450 PM EST.
  Monroe around 455 PM EST.
  Florida around 500 PM EST.

Other locations impacted by this area of heavy snow include Hairpin
Turn, Whitcomb Summit, Readsboro Falls, Houghtonville, Whitingham,
Eastern Summit, Pownal Center, West Summit, Briggsville and Woodford
State Park.

Slick roads are possible with a quick half an inch to an inch of
snow on the roads accumulating.

LAT...LON 4274 7277 4274 7302 4270 7302 4270 7295
      4269 7295 4269 7298 4268 7298 4267 7300
      4266 7298 4266 7296 4264 7295 4262 7296
      4280 7324 4293 7310 4277 7278
TIME...MOT...LOC 2138Z 320DEG 23KT 4279 7308

TAW
Special weather statement, Dec 17, 6:00 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EST MON DEC 17 2018

NYZ038-040-047-172345-
Schoharie-Southern Herkimer-Montgomery-
600 PM EST MON DEC 17 2018

...AN AREA OF SNOW SHOWERS AND ISOLATED SQUALLS WILL AFFECT
SCHOHARIE...SOUTHEASTERN HERKIMER AND SOUTHWESTERN MONTGOMERY
COUNTIES...

Winds in excess of 30 mph are possible and visibilities will drop
quickly to a half mile or less in the more intense snow showers.

The snow showers will be near...
  Summit and Richmondville around 610 PM EST.
  Cobleskill around 615 PM EST.
  Central Bridge around 620 PM EST.
  Schoharie around 625 PM EST.
  Middleburgh and Breakabeen around 630 PM EST.
  Livingstonville around 640 PM EST.

Other locations impacted include Zeh Corners, Beekman Corners,
West Richmondville, Baird Corners, Seward, Huntersland,
Warnerville, Carlisle, Engleville and Gardnersville.
This includes Interstate 88 between exits 20 and 23.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.

LAT...LON 4300 7486 4265 7419 4257 7424 4239 7430
      4236 7444 4236 7446 4240 7456 4254 7470
      4262 7463 4274 7467 4283 7465 4290 7488
      4283 7490 4286 7498
TIME...MOT...LOC 2257Z 302DEG 29KT 4272 7464

JPV
Special weather statement, Dec 17, 6:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
645 PM EST Mon Dec 17 2018

NYZ038>040-047-048-051-058-082-180100-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Northern Fulton-
Including the cities of Ilion, Herkimer, Little Falls, Mohawk,
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam,
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh,
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg,
Westerlo, Altamont, Berne, Knox, Preston Hollow, Hunter,
Tannersville, Windham, Prattsville, and Caroga Lake
645 PM EST Mon Dec 17 2018

...AN AREA OF SNOW SHOWERS WITH SOME EMBEDDED SNOW SQUALLS WILL
AFFECT PORTIONS OF THE MOHAWK VALLEY...SCHOHARIE
VALLEY...HELDERBERGS...AND NORTHERN CATSKILLS...

Radar indicated an area of snow showers with some embedded heavier
snow squalls moving southeastward over Interstate 90 in Montgomery
County and Interstate 88 northeast of Cobleskill in Schoharie
County. Wind gusts in excess of 30 mph are possible and
visibilities will drop quickly to a half mile or less in the more
intense snow showers and squalls. Conditions can deteriorate
rapidly within these snow showers and squalls. Be prepared for
snow covered roads and poor visibility. Motorists should slow
down and allow extra time if traveling this evening.

JPV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:23 PM ESTSpecial Weather StatementALYColumbia37 min
Dec 17, 7:51 PM ESTSnow Squall WarningALYMontgomery24 min
Dec 17, 7:56 PM ESTSpecial Weather StatementALYAlbany, Columbia, Rensselaer, Schenectady64 min
Dec 17, 8:11 PM ESTSpecial Weather StatementALYOtsego34 min
Dec 17, 8:17 PM ESTSpecial Weather StatementALYMontgomery43 min
Dec 17, 8:57 PM ESTSpecial Weather StatementALYAlbany, Schoharie48 min
Dec 17, 9:08 PM ESTSnow Squall WarningALYColumbia, Rensselaer21 min
Dec 17, 9:18 PM ESTSnow Squall WarningALYSchoharie27 min
Dec 17, 9:40 PM ESTSpecial Weather StatementALYGreene, Ulster50 min
Dec 17, 9:57 PM ESTSpecial Weather StatementALYGreene33 min
Dec 17, 10:01 PM ESTSpecial Weather StatementALYRensselaer29 min
Dec 17, 10:33 PM ESTSpecial Weather StatementALYRensselaer27 min
Dec 17, 10:37 PM ESTSpecial Weather StatementALYUlster38 min

Nearby

Snow Squall Warnings in New York, 2018Every snow squall warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.